Alert archive / Alabama / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 210, NWS Mobile, AL

August 20, 1999Conecuh County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Aug 20, 1999, 4:37 PM CDT for Conecuh County, Alabama. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 20, 1999, 4:37 PM CDT (21:37 UTC)
Expired
Aug 20, 1999, 5:30 PM CDT
In force
53 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Conecuh County, AL

What was reported inside it

TimeReportWhereRemark
Aug 20, 4:45 PM CDTThunderstorm Wind 50Paul, ALSeveral trees were blown down along U. S. Highway 84 north of Paul.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 9.6 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 1999-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2396 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 1999-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -75 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2396 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
802 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-75 m²/s²
0-3 km storm-relative helicity
-45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 202139 RRA
SVRMOB
ALC035-202230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
437 PM CDT FRI AUG 20 1999

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CONECUH COUNTY IN SOUTHWESTERN ALABAMA

* UNTIL 530 PM CDT

* AT 435 PM CDT... AS INDICATED BY DOPPLER RADAR A SEVERE THUNDERSTORM
  WAS LOCATED 23 MILES EAST OF EVERGREEN OR 8 MILES NORTHEAST OF
  COHASSETT... MOVING SOUTH AT 10 MPH.  VERY LARGE HAIL AND DAMAGING
  WINDS IN EXCESS OF 75 MPH ARE LIKELY WITH THIS STORM.

THE PATH OF THIS SEVERE THUNDERSTORM WILL BE MAINLY OVER RURAL AREAS.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
*

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:00 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 20, 3:00 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
300 PM CDT FRI AUG 20 1999

LATEST SFC ANALYSIS SHOWS WEAK FRONTAL BOUNDARY STRETCHING FROM
ABOUT MGM TO PIB. LATEST WV LOOPS SHOW TS FIRING S OF THE FRONT
AS DRYER MID LEVEL AIR PUSHES S. WITH THIS THE POTENTIAL FOR WET
MICROBURSTS OR DAMAGING WINDS WILL INCREASE THROUGH THE EARLY EVENING
HRS AS THUNDERSTORMS DEVELOP AND MOVE TOWARDS THE COAST.

ON THE LARGER SCALE ALL MODELS SHOW UPPER TROF DIGGING OVER THE MID
AND LOWER MS VALLEYS WITH AVN MOST AGGRESSIVE PLACING DRYER AIR NEAR
THE CENTRAL GULF BY AROUND 12Z SAT...WHILE TO THE SW BRET CONTINUES
TO CHURN AND BUILD AS HIGH PRES ALOFT BUILDS OVER MUCH OF THE LOWER
GULF AND WESTERN CARIB. MAIN CONCERN NOW IS THIS SYSTEM GOING TO GET
CAUGHT UP WITH THE MID LEVEL TROF ENTERING THE SE US. ALL MODELS
FROM NHC STILL SHOW A NW TRACK TOWARDS NE MEX FOR NOW. OF COURSE IF
THIS SYSTEM DOES CONTINUE ON A NORTHELY TRACK...WEEKEND POPS ALONG
THE COAST WILL INCREASE ACCORDINGLY.

FOR NOW WILL CONTINUE WITH A DRY FORECAST THIS WEEKEND WITH LOWER
HUMIDITIES AND SLIGHTLY COOLER TEMPS THROUGH SUN. KEPT SMALL POPS
ALONG THE COAST FOR SAT DO TO THE SLOW MOVEMENT OF THE FRONT
THROUGH TONIGHT AND SAT.

OVER THE COASTAL WATERS BELIEVE FRONT WILL SHIFT S TO THE COAST LATE
TONIGHT OR EARLY SAT THEN MOVING SLOWLY OVER THE GULF BY 06Z SUN.
VARIABLE WINDS TONIGHT WITH MOSTLY SW WINDS SAT.

FCSTID=32

MOB UU 073/092 071/090 070 3242-
PNS UU 074/092 073/092 073 32421
DTS UU 076/090 076/089 077 32421
GZH UU 071/094 068/092 067 3241-
61A UU 070/093 067/092 067 322--
2RO UU 069/093 066/092 067 322--=

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 3:09 PM CDTSevere Thunderstorm WarningMOBCrenshaw51 min
Aug 20, 3:35 PM CDTSevere Thunderstorm WarningMOBMonroe55 min
Aug 20, 3:53 PM CDTSevere Thunderstorm WarningMOBButler52 min
Aug 20, 3:59 PM CDTSevere Thunderstorm WarningMOBMobile61 min
Aug 20, 4:41 PM CDTSevere Thunderstorm WarningMOBConecuh64 min
Aug 20, 4:43 PM CDTSevere Thunderstorm WarningMOBCovington77 min
Aug 20, 4:59 PM CDTSevere Thunderstorm WarningMOBMonroe31 min
Aug 20, 5:41 PM CDTSevere Thunderstorm WarningMOBEscambia64 min
Aug 20, 6:44 PM CDTSevere Thunderstorm WarningMOBEscambia46 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.